Thunderstorm Wind, Grant
- When
- June 14, 8:04 PM CST
- Where
- Grant County, 3.07 mi WNW of Ulysses Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.620, -101.420
Winds were estimated to be 60 MPH.
Severe thunderstorms with hail and high wind moved across southwest Kansas during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms with hail and high wind moved across southwest Kansas during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 5:52 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 652 PM CDT Sat Jun 14 2014 ...Updated aviation section... .SHORT TERM...(This evening through Sunday) ISSUED AT 140 PM CDT SAT JUN 14 2014 Overall, not that overly impressed with severe potential versus looking at data yesterday. A few things to note. 1) the wave driving all this is still located across southern Utah and won't eject out across the Central Plains until late tonight. 2) surface winds continue to veer this afternoon, which will limit discrete storm potential as mean cloud layer wind is basically parallel to the sfc boundary/dryline/eventual front. 3) the overall trend in convective allowing models is to slow initiation down until later tonight. In looking at various convective allowing models (both cores of the WRF, HRRR, 4 km NAM), I have slowed down pops and resultant weather impacts. Think two areas will see storms first... 1) in the upslope /post-frontal area across NE Colorado into NW Kansas. 2) and along the frontal boundary across south-central Nebraska. The first area to impact my forecast area will be along the I-70 corridor late this evening. Here, the potential is for the largest hail size. The front will eventually begin to undercut any surface based instability with elevated CAPE left over. As mentioned, mean flow and frontal boundaries are basically parallel, and this favors storms to line out. Seeder/feeder mechanisms and increased beneficial competition along with marginal anvil SR flow should limit hail potential. I do think that storms will develop fairly strong cold pools and microbursts will remain a more significant threat through the overnight period. Given the southwesterly momentum already in place, think that areas along and east of Highway 283 stand the chance to see the most significant severe weather impacts. Anticipate that the most interesting/discrete behaving storms will remain north of the forecast area. Convection should be out of the region by early tomorrow morning as MCS cold pools and forward propagating accelerations are increased and strengthened. For tomorrow, will see much cooler temperatures in the wake of the fropa with highs in the 80s. There will be another chance for thunderstorms across south-central Kansas along the front. Drier/more stable will advect in, so will keep low chance pops in for now. .LONG TERM...(Sunday night through Saturday) ISSUED AT 221 PM CDT SAT JUN 14 2014 From Monday into Wednesday, southwesterly upper level flow prevails, bringing warmer temps, and little to no chances of significant rainfall. A dryline may set up each day across southwest Kansas with only a slight chance for a thunderstorm east of the dryline across parts of south central Kansas. With 850 mb temps in the mid to upper 20s to near 30 Celsius far west, highs will be in the 90s each day. Currently Monday looks the warmest with highs near 100. South winds will also pick up by each morning into the afternoon at 20 to 30 mph with partly cloudy to mostly clear skies. Overnight lows will be in the mid 60s on Monday morning, then around 70 into Wednesday morning. For Thursday into Friday, an upper low and trough moves across the Plains with a slightly better chance for rainfall and cooler temps with a cold front. Highs cool into the 80s with lows in the 60s. For Saturday, the upper low is forecast to be east of the Plains with temps warming back to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 649 PM CDT SAT JUN 14 2014 Thunderstorms will likely be in the vicinity of GCK, DDC, HYS terminals during the late evening hours for a 2 or 3 hour period as a cold front moves through. The HYS terminal has the best chance at seeing the strongest thunderstorm activity, and will include a TEMPO group for HYS. Otherwise, will handle with VCTS for this event and ammend as appropriate once storms develop and are trackable. After the thunderstorm threat moves east, we will see north winds 10 to 15 knots through the mid morning hours with winds decreasing and shifting more to the northeast during the day Sunday with VFR prevailing. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 85 65 98 / 30 10 10 10 GCK 56 85 64 98 / 30 10 10 10 EHA 55 85 63 98 / 10 10 10 10 LBL 58 87 64 98 / 10 10 10 10 HYS 58 83 64 97 / 60 10 10 10 P28 66 88 69 95 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 10 PM CDT this evening FOR KSZ031-045-046- 064>066-078>081-088>090. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Umscheid
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CDT SAT JUN 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 222 PM CDT SAT JUN 14 2014 /122 PM MDT SAT JUN 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA UNTIL 10 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. LATE EVENING TO OVERNIGHT THUNDERSTORMS ARE STILL EXPECTED ALONG AND EAST OF HIGHWAY 283. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...OUTFLOW WINDS GUSTS OF AT LEAST 60 MPH...BRIEF HEAVY RAINFALL ...AND LIGHTNING. THE INTERSTATE 70 CORRIDOR STANDS TO SEE THE LARGEST HAIL WHILE SOUTH-CENTRAL KANSAS STANDS TO SEE THE HIGHEST WINDS. THUNDERSTORMS WILL DEPART THE OUTLOOK AREA BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS SOUTH-CENTRAL KANSAS SUNDAY EVENING. LARGE HAIL AND OUTFLOW WINDS ARE THE MAIN THREATS...AS WELL AS LIGHTNING. THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
15 thunderstorm wind, 10 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 to 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
A 12 x 20 foot metal horse barn was blown over by the railroad tracks on 22 Road and US50.
A large 12 1/2 inch diameter tree branch fell on a car at 5th street and avenue A.
Winds were estimated to be 65 MPH.
Winds were estimated to be 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534128, 534116, 534137, 534138, 534139, 534117, 534125, 534118, 534129, 534130, 534119, 534120, 534131, 534132, 534133, 534121, 534126, 534127, 534134, 534122, 534123, 534135, 534136, 534124, 534808.